Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 26, NWS Baltimore/Washington

July 27, 2002Grant County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2002, 12:37 PM EDT for Grant County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2002, 12:37 PM EDT (16:37 UTC)
Expired
Jul 27, 2002, 3:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Grant County, WV

The radar

The Sterling radar (KLWX), 148 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 271637
FFWLWX
WVC023-271930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1229 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 330 PM EDT.

* AT 1226 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING EAST THROUGH THE 
EASTERN WEST VIRGINIA PANHANDLE.

THUNDERSTORMS WITH HEAVY RAINFALL PRODUCED FLASH FLOODING IN BAYARD 
EARLIER TODAY. 

ADDITIONAL SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAIN WILL 
CONTINUE MOVING OVER GRANT COUNTY THROUGH 330 PM. THE HEAVY RAIN 
WILL BRING THE LIKLIHOOD OF MORE FLASH FLOODING DUE TO RUNOFF 
AND THE OVERFLOWING OF SWOLLEN CREEKS AND STREAMS. 

REMAIN ALERT TO RAPID RISES IN AREA CREEKS AND STREAMS. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES 
CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3916 7935 3898 7934 3887 7914 3924 7903
          3932 7924

ARTHUR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:02 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 10:02 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1002 AM EDT SAT JUL 27 2002

HV ISSD FFA FOR W MD...E WV PANHANDLE AND HIGHLAND COUNTY VA. RECVD
RPT OF OVR 3 IN OF RA IN GRANT COUNTY FM YEST. ADDITIONAL 1-2 IN
OCCURRED OVR POTOMAC HILNDS LAST NGT.

SFC WRMFRONT WAS LOCATED ALG PA/MD STATE LN AT 13Z. 06Z MESO ETA
SUGGESTS FRONT WL BCM DIFFUSE BY ERLY AFTN. MDL BRINGS S/W FM OH
THRU NRN FA THIS AFTN. VIS SAT PIX DEPICTED CLRG TREND OVR WRN ZONES
THIS AM. W/WRMFNT N OF FA...EXPECT LOW CLDS OVR RMNDR OF FA TO MIX
OUT THIS AFTN AND AMS TO BCM INCRGLY UNSTABLE.

APPCH OF S/W AND LEFTOVR BDRIES FM ERLIER CONVECTION WL PROVIDE
FOCUS/LIFT FOR MORE CONVECTION THIS AFTN. H85 DWPTS WERE +15 DEG C
AND HIGH H7 DWPTS WERE ADVECTING INTO RGN. THIS MOISTURE IN
COMBINATION W/SFC DWPTS IN 70S AND PCP H20 OF 1.75 IN WL CAUSE
SHRAS/TSRAS TO PRODUCE HVY RAFL.

FLASH FLOOD THREAT WL BE HIEST IN WRN FA WHERE HVY RA OCCURRED
YEST/LAST NGT. FFG IN THIS AREA WAS ARND 2 IN/HR.

.LWX...
DC...NONE.
MD...FLOOD WATCH FOR SATURDAY FOR ZONE MDZ002.

VA...FLOOD WATCH FOR SATURDAY FOR ZONE VAZ021.

WV...FLOOD WATCH FOR SATURDAY FOR ZONES WVZ048>050...WVZ054>055.

ARTHUR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:39 AM EDTFlash Flood WarningLWXGrant111 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.